Abstract 17547: Syncope and Inferior ST Elevations: A Diagnosis Within the Heart
A 53 year old woman with a history of diabetes and hypertension presented with syncope, hypotension, and electrocardiography demonstrating inferior ST elevations. The week prior to admission she treated an episode of left knee pain with an admixture of Chinese herbs. Two days prior to presentation she noted the onset of fevers, myalgias and dizziness culminating in syncope the day of admission. Initial electrocardiogram demonstrated complete heart block and junctional escape with inferior ST elevations. Cardiac catheterization demonstrated no epicardial coronary disease. Laboratory studies revealed acute kidney injury, elevated cardiac biomarkers, and a normal white blood cell count with normal differential. Upon transfer to our hospital, the patient was hypotensive requiring temporary ventricular pacing and vasopressor support. Echocardiogram demonstrated severe systolic dysfunction with LVEF of 31%. On arrival, she was noted to have episodes of monomorphic ventricular tachycardia. Etiologies of fulminant myocarditis considered included viral (lymphocytic), giant cell myocarditis, and sarcoid a well as acute eosinophilic myocarditis given recent ingestion of novel herbal mixture. Given the potential for steroid-responsive etiologies, endomyocardial biopsy was performed with institution of mechanical support ( intra-aortic balloon pump) and administration of parenteral steroids. Inotropic and mechanical support were weaned within 72 hours of administration of steroids and she demonstrated normalization of electrical conduction. Biopsy demonstrated acute necrotizing eosinophilic myocarditis (ANEM). Cardiac MRI demonstrated acute myocarditis, subacute inferior infarct, and no LV thrombus. ANEM represents an often fatal, fulminant form of eosinophilic heart disease and can present without systemic eosinophilia. Triggers can include antecedent viral illness and drug hypersensitivity (including herbal mixtures). Eosinophilic proteins can stimulate platelet aggregation and coronary vasoconstriction. Considered mechanisms of inferior infarct included LV thrombus with coronary embolism. The patient was treated with steroids and anticoagulation with recovery of baseline cardiopulmonary function.
Author Disclosures: N.A. Chatterjee: None. J.K. Steiner: None. J.R. Stone: None. G.D. Lewis: None. S.A. Moore: None. J.L. Jannuzzi: None.
- © 2015 by American Heart Association, Inc.